MAUDE Adverse Event Report: COOK INC FLEXOR RAABE GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR RAABE GUIDING SHEATH; DYB INTRODUCER, CATHETER
Catalog Number KCFW-5.0-38-55-RB-RAABE
Medical Device Problem Codes Break (1069); Unraveled Material (1664)
Health Effect - Clinical Codes Perforation of Vessels (2135); Rupture (2208); Unspecified Vascular Problem (4441)
Date of Event 10/05/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, during an angioplasty procedure, a flexor raabe guiding sheath unraveled and separated while trying to remove another manufacturer's balloon catheter through the sheath.Another manufacturer's wire was also in the lumen of the sheath at the time of separation.The balloon reportedly became stuck in the sheath and the sheath separated as the user attempted to remove the balloon from the sheath.Per the reporter, this "more than likely" caused an intervention involving stent placement to repair arterial damage.A section of the device did not remain inside the patient¿s body.It is unknown how the sheath was removed from the patient.Additional information has been requested.Upon return and initial evaluation of the device, the sheath was separated and unraveled, with three points of separation noted.The other manufacturer's balloon catheter was returned, with two wire guides lodged inside the balloon catheter.One of the (unknown) wires was noted to be unraveled.
 
Additional Manufacturer Narrative
H3: device evaluated by mfg = other (81) - device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 07nov2023.Access was obtained in the right common femoral artery and a contralateral approach was used to target a bypass graft in the proximal-to-mid left thigh.The access site was not scarred and the anatomy was not stenosed, tortuous, or calcified; however, the aortic bifurcation was steep.Resistance was encountered upon both insertion and removal of another manufacturer's four-millimeter balloon catheter through the sheath.Because resistance was encountered upon removal of the balloon catheter from the sheath, the balloon and sheath were removed together, losing wire access.Reportedly, the sheath was "accordioned" and stretched out upon removal.The devices were removed under fluoroscopy to ensure the devices did not completely separate.Once the balloon was far enough out of the body, but still within the sheath, the user cut the sheath at the level of the groin access site and placed another wire through the sheath.The tip of the sheath was just across the bifurcation in the common iliac artery.The entire system was then removed over the wire guide.Access was then obtained with a 6-french sheath.The bypass graft reportedly ruptured near the tip of the sheath and balloon.An unspecified balloon was then used for prolonged balloon inflation of the rupture, and a covered stent was placed to repair the arterial damage.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Summary of event: as reported, during an angioplasty procedure, a flexor raabe guiding sheath unraveled and separated while trying to remove another manufacturer's balloon catheter through the sheath.Another manufacturer's wire was also in the lumen of the sheath at the time of separation.The balloon reportedly became stuck in the sheath and the sheath separated as the user attempted to remove the balloon from the sheath.Per the reporter, this "more than likely" caused an intervention involving stent placement to repair arterial damage.A section of the device did not remain inside the patient¿s body.It is unknown how the sheath was removed from the patient.Upon return and initial evaluation of the device, the sheath was separated and unraveled, with three points of separation noted.The other manufacturer's balloon catheter was returned, with two wire guides lodged inside the balloon catheter.One of the (unknown) wires was noted to be unraveled.Additional information was received 07nov2023.Access was obtained in the right common femoral artery and a contralateral approach was used to target a bypass graft in the proximal-to-mid left thigh.The access site was not scarred, and the anatomy was not stenosed, tortuous, or calcified; however, the aortic bifurcation was steep.Resistance was encountered upon both insertion and removal of another manufacturer's four-millimeter balloon catheter through the sheath.Because resistance was encountered upon removal of the balloon catheter from the sheath, the balloon and sheath were removed together, losing wire access.Reportedly, the sheath was "accordioned" and stretched out upon removal.The devices were removed under fluoroscopy to ensure the devices did not completely separate.Once the balloon was far enough out of the body, but still within the sheath, the user cut the sheath at the level of the groin access site and placed another wire through the sheath.The tip of the sheath was just across the bifurcation in the common iliac artery.The entire system was then removed over the wire guide.Access was then obtained with a 6-french sheath.The bypass graft reportedly ruptured near the tip of the sheath and balloon.An unspecified balloon was then used for prolonged balloon inflation of the rupture, and a covered stent was placed to repair the arterial damage.Investigation evaluation: reviews of the complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complaint device was returned to cook for investigation, along with another manufacturer¿s balloon catheter and two wire guides.The sheath was separated approximately 1.2-centimeters from the hub, and the inner coils were exposed.The second segment of the sheath measured approximately 20.6-centimeters and the third segment measured 32.5-centimeters.A compressed section was noted on the third segment.The user noted that the sheath was transected during removal, explaining the compressed area and complete separation.The dilator was not damaged.Two wire guides were lodged inside of the other manufacturer¿s balloon catheter, one protruding from the hub and the other damaged and exiting from the tip.A document-based investigation evaluation was performed.A review of the device history record found no relevant non-conformances on the lot.A review of complaint history found no additional complaints for this lot number.The product ifu states " if resistance is encountered during sheath advancement, assess cause of resistance and consider dilation of any restriction identified or consider alternate treatment strategy.If flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal¿.The ifu cautions ¿in order to ensure device compatibility, choose a sheath size large enough to accommodate the maximum outer diameter of any devices that will be placed through the sheath.¿ the ifu also cautions that all interventional or diagnostic instruments used with the sheath should move freely through the valve and sheath to avoid damage.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy and procedural issues contributed to this event.The bifurcation was steep, and resistance was encountered upon insertion and removal of another manufacturer¿s balloon catheter through the sheath.The ifu cautions that all interventional or diagnostic instruments used with the sheath should move freely through the valve and sheath to avoid damage, and warns ¿if flexor sheath is advanced through resistance, force to remove the sheath will be higher, increasing the risk of sheath material or hub separation upon withdrawal.¿ the risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
FLEXOR RAABE GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key18030594
Report Number1820334-2023-01480
Device Sequence Number20587422
Product Code DYB
UDI-Device Identifier00827002130098
UDI-Public(01)00827002130098(17)260828(10)15629449
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2026
Device Catalogue NumberKCFW-5.0-38-55-RB-RAABE
Device Lot Number15629449
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/17/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/06/2023
Supplement Date Received by Manufacturer11/07/2023
01/25/2024
Initial Report FDA Received Date10/30/2023
Supplement Report FDA Received Date12/06/2023
02/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BSC MUSTANG BALLOON 5FR 5X200MM, 135CM; MUSTANG BALLOON 4MM; WHOLEY WIRE GUIDE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR
Patient SexMale